Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 77, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 27, 1998, 4:26 PM EDT for Dillon County, Marlboro County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 1998, 4:26 PM EDT (20:26 UTC)
- Expired
- May 27, 1998, 5:10 PM EDT
- In force
- 44 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Dillon County, SC, Marlboro County, SC
The radar
The Wilmington radar (KLTX), 116 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:33 PM EDT | Hail 0.75 | Bennettsville, SC | Hail occurred with winds strong enough to cause power outages. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
787 WUUS1 KILM 272025 RRA SVRILM SCC033-069-272110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 426 PM EDT WED MAY 27 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... DILLON COUNTY IN NORTHEASTERN SOUTH CAROLINA MARLBORO COUNTY IN NORTHEASTERN SOUTH CAROLINA * UNTIL 510 PM EDT A CLUSTER OF SEVERE THUNDERSTORMS IN THE VICINITY OF WALLACE ARE MOVING TO THE EAST NORTHEAST AT 25 MPH. THE STORMS WILL CROSS BENNETSVILLE AND MCCOLL BY 435 PM AND LITTLE ROCK AND DILLON BY 445 PM. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS. DCH/JAH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:12 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 27, 3:12 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
312 PM EDT WED MAY 27 1998
RAH: KP HI CHC THIS EVNG & THEN CAN LET GO. MINS 70 W/DENSE FG.
THU-FRI... ANY POPS WUD SUGGEST 20% BOTH DAYS W/MAXS UPPER 80S.
CCFS BLO. CWF: SW BECMG NW LATE. THU...THKG ABT GOING VRBL INTO
FRI. NO FLAGS
CAE: KPS CHC INTO THE EVNG & THEN LET GO. NO POP TIL FRI. MINS TNGT
NR 70 WMAXZS BOTH THU-FRI 85-90 MYR LOWER 90S FLO. CCFS BLO. CWF:
SW DIR TNGT BECMG VRBL OR S THU-FRI. ANY OBJECTIONS?.
ZNS:RUNNG LATE. LATEST ADAP SHOWED MCON PULLG AWAY FM NC CWA BUT MCON
STL BK OVER WRN NC/SC WHR DECENT THETA E ADVECTN IS LOCATED. STL
SOME TSRA TO DEAL W/TIL LATE EVNG. GOES EXP SNDG GAVE FLO CAPE NR
2500 W/KI INDEX OF 34 @ 16Z. VIS IMAGERY SHOWG CELLS OVER GA/WRN SC
MOVG E. LIS UP THERE AS WELL. S/WV MOVS ON THRU TNT PUSHG FNT W/DRI
BECMG W. DENSE FOG TNGT ESP IN RNFL AREAS. STL SOME INSTABLITY
CONTG OVER NC CWA INTO FRI WARRANTG SML POP. AREA GETS UNDER WK HI
PRES THU-FRI W/WK IMPULSE MOVG ACRS NC ON FRI @ H5 WCH MGT B ENUF
TO SUPPORT A POP. HAVEN/T HAD MUCH TIME TO LUK AT THGS. ANYWAY YOU
SLICE IT...IT WL CONT WARM & HUMID. LIKE FWC VALUES FOR MINS & JUST
SHY OF FWC ON MAXS. WL NEED TO WATCH WHAT HAPPNES W/SYSM IN THE GULF
OF MEX.
CWF: THX TO JCI (CHS) FOR HANDLG MARINE. AM PLANNG TO LEAN W/LGT S
WINDS OR EVEN VRBL DIR LATE THU-FRI. NO FLAGS W/SFC HI PRES
CENTERED OVER THE CWA. WL TRY TO GET WRKCWF UP TO U ASAP.
CCFS: ILM 072/089 068/091 067 521
FLO 068/092 067/093 068 411
JOEIn the hours before
Special weather statement, May 27, 11:40 AM EDT, 4 hours 46 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-281015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1140 AM EDT WED MAY 27 1998 THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH EARLY THURSDAY. HAZARDOUS WEATHER... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. HEAVY RAIN WITH RAINFALL AMOUNTS OF UP TO 2 INCHES IS ALSO POSSIBLE. SKYWARN SPOTTERS... ACTIVATION OF THE NETWORK MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT. SYNOPSIS... A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AN AREA OF LOW PRESSURE WILL MOVE ALONG A STALLED OUT FRONTAL BOUNDARY DRAPED ACROSS NORTH CAROLINA. HEWITT
Local storm report, May 27, 1:23 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
123 PM EDT WED MAY 27 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
115 PM CONWAY SC 1.75 INCH HAIL
05/27/98 HORRY GOLFBALL SIZE HAIL
120 PM SOCASTEE SC 60 MPH WIND GUST
05/27/98 HORRY SIGNS TWISTED
JAHLocal storm report, May 27, 1:48 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
148 PM EDT WED MAY 27 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0146 PM LORIS SC WIND DAMAGE
05/27/98 HORRY WIND GUST IN EXCESS OF 55
MPH
0147 PM 3 MILES NW OF WILMINGTON NC .75 INCH HAIL ALONG
05/27/98 NEW HANOVER HIGHWAY 421
JAHLocal storm report, May 27, 2:18 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
218 PM EDT WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
155 PM ASH NC WIND DAMAGE
05/27/98 BRUNSWICK BRUNSWICK COUNTY 911
REPORTED A LARGE TREE DOWN
ON BIG NECK ROAD IN THE
TOWN OF ASH
PJKLocal storm report, May 27, 2:18 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
218 PM EDT WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
155 PM ASH NC WIND DAMAGE
05/27/98 BRUNSWICK BRUNSWICK COUNTY 911
REPORTED A LARGE TREE DOWN
ON BIG NECK ROAD IN THE
TOWN OF ASH
PJKLocal storm report, May 27, 3:48 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
345 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
148 PM WILMINGTON NC WIND DAMAGE
05/27/98 NEW HANOVER NEW HANOVER COUNTY SHERIFF
REPORTED A TREE DOWN ON N.
COLLEGE ROAD
210 PM HAMPSTEAD NC .75 INCH HAIL
05/27/98 PENDER SKYWARN SPOTTER REPORTED
DIME SIZE HAIL AND TREES
LIMBS BLOWN DOWN IN THE
TOWN OF HAMPSTEAD
245 PM HAMPSTEAD NC WIND DAMAGE
05/27/98 PENDER PENDER COUNTY SHERIFF
REPORTED TREES AND POWER
LINES BLOWN DOWN IN THE
TOWN OF HAMPSTEAD
300 PM BURGAW NC WIND DAMAGE
05/27/98 PENDER COUNTY SHERIFF REPORTED A
TREE DOWN ON THE PENDERLEA
HWY...4 MILES NORTH OF TOWN
OF BURGAW
305 PM HAMPSTEAD NC WIND DAMAGE
05/27/98 PENDER COUNTY SHERIFF REPORTED
TREES DOWN ON SEVERAL
RESIDENCES IN THE TOWN OF
HAMPSTEAD
305 PM WILMINGTON NC FLOODING
05/27/98 NEW HANOVER COUNTY SHERIFF REPORTED
FLOODING AT THE
INTERSECTION OF BAYSHORE
DRIVE AND MARKET STREET
PJKThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:03 AM EDT | Severe Thunderstorm Warning | ILM | Horry | 47 min |
| May 27, 1:02 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 53 min |
| May 27, 5:40 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 35 min |
| May 27, 6:40 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marlboro | 30 min |
| May 27, 7:16 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.